Purchase this article with an account.
A.C. Westfall; Acute Endophthalmitis Incidence After Intravitreal Triamcinolone Acetonide . Invest. Ophthalmol. Vis. Sci. 2005;46(13):5562.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Purpose: To report the incidence of acute postinjection endophthalmitis following intravitreal injection of triamcinolone acetonide (IVTA) as an office procedure Methods: The Baylor College of Medicine Institutional Review Board approved the study protocol. This is a retrospective, two–center, interventional, consecutive case series including all eyes (n= 1006) receiving IVTA injection between January 1, 2000, and January 30, 2004, at two clinical centers. The indications for injection included diabetic macular edema, pseudophakic macular edema, edema due to retinal vein occlusion, uveitic macular edema, and exudative age–related maculopathy. Eyes undergoing combination treatment with photodynamic therapy were included in the study. Eyes were excluded if another intraocular procedure was performed during the six–week study period. In particular, eyes undergoing vitrectomy with IVTA were excluded. Results: A total of 1006 eyes received IVTA. None of the eyes developed acute, culture–positive postoperative endophthalmitis in the 6 weeks following the procedure. One patient developed mild postoperative endophthalmitis 4 days after IVTA for an incidence of 0.01%. In this case the presenting signs were decreased vision and mild conjunctival erythema. The case was notable for the absence of pain or a hypopyon. Conclusions: Although acute postoperative endophthalmitis may follow IVTA, our experience suggests that this is a relatively uncommon event. In addition, IVTA can be a performed with a similar risk of endophthalmitis as other intraocular injections as long as appropriate sterile techniques are used.
This PDF is available to Subscribers Only